Harvard Health Letter

Is your medication making you depressed?

When starting a new medication, keep a journal to track any new symptoms that develop. Note the time of day, date, and type of symptom you are experiencing.
Image: Thinkstock

Be on the lookout for mood swings, sleeplessness, and anxiety when starting certain medications.

We all get the blues from time to time. But if signs of depression, such as prolonged hopelessness or trouble concentrating, seem to come out of nowhere, the cause may be in your medication regimen. "I think most patients are not aware that some medications can cause depression. This side effect can be missed because sometimes patients hesitate to tell their doctor they are experiencing depression symptoms," says Dr. Laura Carr, a pharmacist at Harvard-affiliated Massachusetts General Hospital.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »